Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 171, NWS Birmingham, AL

October 2, 2004Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 2, 2004, 5:32 PM CDT for Pickens County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 5:32 PM CDT (22:32 UTC)
Expired
Oct 2, 2004, 6:00 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022232
SVRBHM
ALC107-022300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PALMETTO...OR ABOUT 18
  MILES SOUTHWEST OF FAYETTE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF THE INDICATED COUNTY...NORTH OF HIGHWAY 82.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SOUTHWEST LAMAR COUNTY 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

LAT...LON 3354 8817 3346 8819 3341 8786 3352 8784

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:15 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 2, 2:15 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SAT OCT 2 2004

.SYNOPSIS...COLD FRONT ACROSS THE NORTHWEST SECTIONS WILL MOVE
ACROSS THE NORTH/CENTRAL SECTIONS OVERNIGHT AND SHIFT SOUTHEAST OF
THE AREA LATER SUNDAY MORNING.  DRIER COOLER AIR WILL OVER-SPREAD
THE AREA THROUGHOUT SUNDAY.
&&

.SHORT TERM...MODELS IN PRETTY GOOD AGREEMENT WITH COLD FRONT MOVING
ACROSS THE NORTHERN SECTIONS TONIGHT AND EXITING THE SOUTHERN
SECTIONS OF THE AREA SUNDAY MORNING.  VERY LIMITED MOISTURE AVAILABLE
WITH THIS FRONT AND WILL KEEP POPS ON THE LOW SIDE WITH SLIGHT
CHANCE POPS MOST SECTIONS TONIGHT AND SOUTHEAST SECTIONS ON
SUNDAY. DRIER/COOLER AIR WILL OVER-SPREAD THE AREA THROUGHOUT
SUNDAY.

MONDAY THROUGH WEDNESDAY...A FEW WEAK UPPER LEVEL DISTURBANCES WILL
MOVE THROUGH FROM WEST TO EAST...BUT WITH LIMITED MOISTURE AVAILABLE
ONLY EXPECT SOME MID AND HIGH LEVEL CLOUDS.  IN ADDITION A SECONDARY
SURGE OF COOLER AIR WILL MOVE ACROSS FROM THE NORTHWEST ON TUESDAY.
&&

.LONG TERM (THURSDAY THROUGH SATURDAY)...HIGH PRESSURE WILL REMAIN
ACROSS THE AREA THURSDAY AND FRIDAY.  ON SATURDAY...MODELS ARE
FORECASTING A LOW PRESSURE SYSTEM MOVING NORTHWARD FROM THE GULF.
WILL BRING A CHANCE OF SHOWERS ACROSS THE SOUTH AND SLIGHT CHANCE
POPS ACROSS THE REST OF THE AREA.

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    59 78 54 82 55 / 20 00 00 00
ANNISTON   62 79 55 82 55 / 20 00 00 00
BIRMINGHAM 60 79 55 82 55 / 20 00 00 00
TUSCALOOSA 61 80 55 84 56 / 20 00 00 00
CALERA     62 80 56 82 57 / 20 00 00 00
AUBURN     64 84 60 85 60 / 20 10 00 00
MONTGOMERY 65 84 58 85 59 / 20 10 00 00
TROY       65 85 60 86 61 / 20 10 00 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Oct 2, 1:06 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT SAT OCT 2 2004

ALZ011>015-017>050-030005-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
106 PM CDT SAT OCT 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 2, 4:52 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT OCT 2 2004

ALZ012-022220-
LAMAR-
452 PM CDT SAT OCT 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL
520 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF MOLLOY...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
MOLLOY...MILLPORT...KENNEDY THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

GUSTY WINDS 35 TO 45 MPH AND PEA SIZE HAIL ARE LIKELY WITH THIS
STORM AS WELL.
Local storm report, Oct 2, 5:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     7 W MILLPORT            33.56N 88.20W
10/02/2004                   LAMAR              AL   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 96.

&&

91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 5:01 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens29 min
Oct 2, 5:35 PM CDTSevere Thunderstorm WarningBMXLamar25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.